Bleeding for 3 Weeks

Patient

Q: Four weeks ago I was supposed to get my period but instead I decided to take my birth control pack a week early. I had sex during this week of skipping my period but I was taking my pill everyday. The following week I started bleeding, the bleeding wasn't as heavy as my normal period but it wasn't as scant as when I've spotted before. It was pretty consistent too and it wasn't on and off, it seemed more like a period than spotting. This has lasted for three weeks where it seems to be winding down now. This past week I was supposed to have my period, and although I have had the normal symptoms I get when I have my period, my period wasn't as heavy as it normally is. I did notice clotting this week as opposed to the weeks prior but I can't tell if this was my period or not. Is this healthy? Could this be my period? Is there a chance I could be pregnant?

Symptoms:  Bleeding for three weeks
Doctor

A:   Hello,
Thanks for the query.
This does not seem like a pregnancy. It could be due to the birth control thay you took a week earlier. This can lead to hormonal disturbance and cause heavy bleeding.
However, to rule out all the possibilities including a pregnancy, we suggest that you do a pregnancy test after 14 days of the last sexual intercourse. A beta hCG test would be preferable and more accurate. Consult a gynecologist personally for an examination and investigations like blood and urine tests as well as an ultrasound of abdomen and pelvis to rule out the other cases of heavy bleeding like fibroid uterus, adenomyosis, endometrial hyperplasia, etc.
Kindly write back for further clarifications.
Hope this helped.
Regards

Comments / Follow Ups

Patient: Thank you this does help! I'll probably go to the doctor sometime this week, do you know of any reason why my period seems to not be as heavy as it normally is? Usually when I start the new pack I have some extra bleeding but it seems like now I don't, I just started my new pack today. Thank you very much!
Doctor: Hello,
Thanks for the query.
It could be due to a hormonal imbalance. There is no meed to worry about the reduced blood loss. Anemia and thyroid dysfunction also could be an associated cause. The doctoe will lead you to these tests in case of any doubts.
Hope this helped.
Regards
Patient: Are the chances of pregnancy high because of the bleeding? I haven't had any of the symptoms of pregnancy and I'm worried the bleeding may not have been my period.
Doctor: Bleeding could be attributed to the pills. Unlikely to be a pregnancy.
Get yourself evaluated.

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews